Alert archive / Alabama / Severe Thunderstorm Warnings in 2023
Severe Thunderstorm Warning 265, NWS Mobile, AL
NWS Mobile, AL issued this severe thunderstorm warning at Jun 26, 2023, 12:46 AM CDT for Choctaw County, Clarke County, Washington County, Alabama; Wayne County, Mississippi. It was in force for 44 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 26, 2023, 12:46 AM CDT (05:46 UTC)
- Expired
- Jun 26, 2023, 1:30 AM CDT
- In force
- 44 min
- Issued by
- NWS Mobile, AL
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Choctaw County, AL, Clarke County, AL, Washington County, AL, Wayne County, MS
The radar
The Mobile radar (KMOB), 145 km from the middle of the area, began a volume at 05:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 26, 1:00 AM CDT | TSTM WND GST 60 | Tallahatta Springs, AL | EM reports 60 mph wind gust and dime size hail near the intersection of Huggins Rd and Tallahatta Springs Rd. |
| Jun 26, 1:00 AM CDT | TSTM WND GST 60 | Tallahatta Springs, AL | EM reports 60 mph wind gust and dime size hail near the intersection of Huggins Rd and Tallahatta Springs Rd. |
| Jun 26, 1:00 AM CDT | TSTM WND GST 60 | Tallahatta Springs, AL | EM reports 60 mph wind gust and dime size hail near the intersection of Huggins Rd and Tallahatta Springs Rd. |
| Jun 26, 1:08 AM CDT | TSTM WND DMG | 8 Wsw Healing Springs, AL | Large tree blocking rd near 2513 Copeland Buckatunna Rd. Time using radar. |
| Jun 26, 1:08 AM CDT | TSTM WND DMG | 8 Wsw Healing Springs, AL | Large tree blocking rd near 2513 Copeland Buckatunna Rd. Time using radar. |
| Jun 26, 1:08 AM CDT | TSTM WND DMG | 8 Wsw Healing Springs, AL | Large tree blocking rd near 2513 Copeland Buckatunna Rd. Time using radar. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 25, 10:07 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 5.8 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2535 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 1135 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 85 m²/s²
- 0-3 km storm-relative helicity
- 212 m²/s²
- Significant tornado parameter
- 1.3
- Supercell composite
- 10.5
The text
As transmitted.
248
WUUS54 KMOB 260546
SVRMOB
ALC023-025-129-MSC153-260630-
/O.NEW.KMOB.SV.W.0265.230626T0546Z-230626T0630Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Mobile AL
1246 AM CDT Mon Jun 26 2023
The National Weather Service in Mobile has issued a
* Severe Thunderstorm Warning for...
Choctaw County in southwestern Alabama...
Northwestern Washington County in southwestern Alabama...
Northwestern Clarke County in southwestern Alabama...
Northeastern Wayne County in southeastern Mississippi...
* Until 130 AM CDT.
* At 1246 AM CDT, severe thunderstorms were located along a line
extending from Butler to 4 miles north of Toxey to 8 miles south of
Crandall to 6 miles northeast of Mill Creek, moving east at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Thomasville, Butler, Millry, Silas, Coffeeville, Gilbertown and
Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3210 8805 3209 8804 3206 8807 3207 8810
3205 8812 3202 8812 3199 8810 3201 8809
3199 8807 3199 8767 3196 8767 3182 8775
3153 8849 3184 8875 3189 8848 3200 8846
3204 8839 3216 8827
TIME...MOT...LOC 0546Z 284DEG 31KT 3210 8820 3197 8831 3185 8852 3174
8887
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Black1 follow-up statement
680
WWUS54 KMOB 260617
SVSMOB
Severe Weather Statement
National Weather Service Mobile AL
117 AM CDT Mon Jun 26 2023
ALC023-025-129-MSC153-260630-
/O.CON.KMOB.SV.W.0265.000000T0000Z-230626T0630Z/
Choctaw AL-Washington AL-Clarke AL-Wayne MS-
117 AM CDT Mon Jun 26 2023
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CDT
FOR SOUTHWESTERN CHOCTAW...NORTHWESTERN WASHINGTON...NORTHWESTERN
CLARKE AND EAST CENTRAL WAYNE COUNTIES...
At 117 AM CDT, severe thunderstorms were located along a line
extending from 5 miles southwest of Sweet Water to 7 miles south of
Putnam to 4 miles northeast of Silas to near Waynesboro, moving east
at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Thomasville, Millry, Silas and Coffeeville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3199 8807 3199 8767 3196 8767 3182 8775
3153 8849 3164 8857 3181 8839 3187 8828
3197 8816
TIME...MOT...LOC 0617Z 284DEG 31KT 3204 8794 3191 8805 3179 8826 3168
8861
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
!**BlackWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Mobile, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 11:11 PM CDT, 1 hour 35 minutes earlier.
Area forecast discussion, Jun 25, 11:11 PM CDT, 1 hour 35 minutes before
Area Forecast Discussion National Weather Service Mobile AL 1111 PM CDT Sun Jun 25 2023 ...New MESOANALYSIS UPDATE... .MESOANALYSIS UPDATE... Issued at 1111 PM CDT Sun Jun 25 2023 An upper-level shortwave, currently located from western AL through south central MS, will begin to push over our region within the next hour or so. Plenty of deep layer moisture is in place, along with strong instability values (MLCAPEs between 2000-3000 J/kg) and DCAPEs well over 1200 J/kg. As the shortwave pushes overhead, deep layer shear is expected to increase to 25-35 knots across the region. These values will be supportive of strong to severe storm organization for the remainder of the evening and into the overnight hours. We continue to monitor two separate storm complexes moving across the Deep South: 1) a southward moving line stretching from southeast AL into southern GA, and 2) a southeastward propagating MCS moving across central MS. Looking briefly at the first complex, the bulk of the convective activity should remain to the east of our region as it continues to dive southward. However, as the outflow continues to push into our northeastern counties, cannot rule out the development of a few strong to severe thunderstorms considering the favorable environment in place. As far as the MCS, radar imagery shows that the leading edge of the MCS has become outflow dominant, and has since weakened considerably. As the outflow of this portion of the MCS quickly propagates southeastward, a new section of the MCS (located over Jackson, MS) has become the dominant feature. This section is beginning to bow out as it rides along the outflow boundary, bringing with it the potential for 70+ mph winds and quarter-sized hail. Radar trends suggest that this feature should arrive at our southeast MS counties by or a little after midnight, and will likely continue to propagate southeastward through our area. Additional storm development ahead or behind this MCS cannot be ruled out throughout the overnight hours due to the favorable environmental conditions remaining in place and mesoscale outflow collisions. /96 && .PREV DISCUSSION... /issued 717 PM CDT Sun Jun 25 2023/ ..New AVIATION... AVIATION... (00Z TAFS) Issued at 717 PM CDT Sun Jun 25 2023 VFR conditions are prevalent across the region early this evening. Scattered SHRA and TSRA may develop across interior portions of south central and southwest AL and possibly interior southeast MS later this evening, with potential for a more organized complex of storms to roll across portions of our forecast area overnight into early Monday morning. Convective concerns will include potential for wind gusts in excess of 40 kt, frequent cloud to ground lightning, reduced flight categories due to locally heavy rainfall/lowered ceilings, and possibly hail. Confidence in TSRA at KMOB/KBFM/KPNS/KJKA remains relatively low, but maintained PROB30 mention after 09Z with this forecast. Additional scattered SHRA/TSRA are expected to develop again Monday afternoon. /21 PREV DISCUSSION... /issued 420 PM CDT Sun Jun 25 2023/ .New NEAR TERM, SHORT TERM, LONG TERM, MARINE... NEAR TERM... (Now through Monday) Issued at 420 PM CDT Sun Jun 25 2023 The overall timing of convection remains difficult, but the most likely setup would be some isolated to low-end scattered storms later this evening across the interior portions of southeast Mississippi and southwest Alabama if the convection well to our the north works it's way southward. But right now this looks doubtful with the loss of surface heating. Otherwise, we will have to wait it out for a line of storms expected to develop this evening over Arkansas and western Tennessee that will drop south-southeastward, and eventually pass through the forecast area late tonight through Monday morning. There looks to be a short-lived reprieve late Monday morning, but surface heating should again result in at least scattered afternoon thunderstorms to redevelop. The atmosphere will remain quite unstable overnight into Monday with MLCAPE values around 1500-2500 J/KG. By early Monday afternoon, MLCAPE values could be as high as 3000-4000 J/KG due to surface heating. 0-6 km bulk shear values remain steady in the 20-35 kt range. Needless to say, the environment will remain favorable for organized severe weather with a cluster of strong to severe storms moving in from the north, and potentially bowing segments sweeping over our CWA late tonight into Monday. A Slight (2 of 5) risk has been outlined over out area along and north of I-65 for tonight. Hot and humid conditions will prevail outside of storm development on Monday with highs in the low to mid 90s. Dewpoints well in the 70s will result in maximum heat indices between 107-111 degrees over southeast Mississippi and southwest Alabama, where another Heat Advisory will be required. Heat Indices in the 105-106 degree range are expected elsewhere. /22 SHORT TERM... (Monday night through Wednesday night) Issued at 420 PM CDT Sun Jun 25 2023 A deep ridge over the south central states will build east through the period, pushing an upper trough along the East Coast out into the Atlantic. The local area remains wedged in between these features in a northwesterly to northerly flow aloft through the period. Some of the guidance suggests subtle shortwaves moving within that flow and potentially sliding into our region late Tuesday night and perhaps another one by Wednesday afternoon/evening. Meanwhile, a surface high remains over the Gulf through this timeframe as a boundary drops south into our area. Some of the guidance indicates that slightly drier air makes its way into south-central Alabama on Tuesday afternoon as the boundary stalls over the region, but overall moisture across the area should remain abundant. Scattered storms will fire up along the surface boundary in the afternoon hours on Tuesday and likely linger into the evening hours given the incoming subtle shortwave. Strong to severe storms are possible Tuesday afternoon given the combination of the lingering boundary, ample instability and moisture, steep lapse rates, and mid-level dry air. Wet microbursts will be a concern with gusty winds and lightning being the predominant threats in the afternoon hours. Storms will also be possible on Wednesday with the potential for another MCS given the northwesterly flow aloft and weak impulse moving within. Heat will remain a concern in the short term despite the potential for storms. High temperatures are expected to climb into the mid and upper 90s for most inland areas with lower 90s near the coast both Tuesday and Wednesday. Heat Advisory criteria will likely be met across much of the area with heat indices in the 107°-112°F range. The only locations that might escape an Advisory are the counties in far south- central Alabama as the dry air may keep heat indices closer to 100°. There are a few spots across southeast Mississippi that may get close to or exceed Excessive Heat Warning criteria given its closer proximity to the upper ridge. /07/14 LONG TERM... (Thursday through Sunday) Issued at 420 PM CDT Sun Jun 25 2023 Upper level ridging centered over eastern Texas and parts of the lower Mississippi Valley will build further into the area on Thursday and Friday. This upper ridge will keep rain chances suppressed towards the end of this week. It is possible that we could see some storms over eastern parts of the area on Friday, but that will largely depend on the timing and evolution of any shortwaves pivoting within the flow aloft. The main concern in the long term will be the continuation of very hot and muggy temperatures as upper ridge takes control. Forecast high temperatures late in the week are expected to range from the upper 90s to 103°F with dew points in the 70s. These hot and humid conditions will result in heat index values soaring into the 106°+ area-wide for Thursday and Friday with some locations reaching up toward 115°-119°F on Friday. Overnight lows won't provide much relief either with temperatures dropping only into the 70s. As we head into the weekend, the upper ridging overhead begins to flatten out as an upper trough moves into the Midwest. Rain chances begin to increase over the weekend with temperatures topping out in the 94-101°F range. Overall, dangerous heat stress conditions are expected towards the end of the week and into the weekend. This could be a longer duration period with high-end Heat Advisories and possibly Excessive Heat Warnings across much, if not all, of the area. /14 MARINE... Issued at 420 PM CDT Sun Jun 25 2023 Scattered storms will move from north to south across the area Monday morning, and a few will likely be strong to severe with strong winds. otherwise, no impacts expected as a light to occasional moderate southwesterly to westerly flow persists throughout the week. Isolated to scattered showers and storms are then possible through much of the week. /22 && .PRELIMINARY POINT TEMPS/POPS... Mobile 75 95 76 96 77 95 75 98 / 20 40 20 40 20 30 0 10 Pensacola 76 93 79 94 79 93 77 95 / 20 40 20 30 10 30 0 10 Destin 78 90 79 92 80 93 78 94 / 20 40 20 30 10 30 0 10 Evergreen 72 94 73 96 74 96 71 100 / 40 50 30 30 20 30 0 10 Waynesboro 73 93 74 96 75 95 74 100 / 50 50 30 30 20 20 0 10 Camden 72 92 72 94 73 94 72 98 / 70 50 30 30 20 20 0 10 Crestview 72 95 74 96 75 98 71 100 / 20 50 20 40 10 30 0 10 && .MOB WATCHES/WARNINGS/ADVISORIES... AL...None. FL...None. MS...None. GM...None. && This product is also available on the web at: www.weather.gov/mob
In the hours before
Special weather statement, Jun 25, 10:50 PM CDT, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Mobile AL
1050 PM CDT Sun Jun 25 2023
ALZ058-260430-
Crenshaw AL-
1050 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of northeastern
Crenshaw County through 1130 PM CDT...
At 1048 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Petrey, or 10 miles north of Goshen, moving
southeast at 20 mph.
HAZARD...Winds in excess of 30 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Glenwood and Petrey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3166 8616 3163 8617 3189 8632 3197 8620
3196 8618 3193 8618 3189 8617 3186 8618
3183 8618 3181 8620 3179 8620 3179 8615
3166 8615
TIME...MOT...LOC 0348Z 317DEG 17KT 3186 8618
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...30 MPH
JEHSpecial weather statement, Jun 25, 11:45 PM CDT, 1 hour 1 minute before
Special Weather Statement
National Weather Service Mobile AL
1145 PM CDT Sun Jun 25 2023
ALZ058-260530-
Crenshaw AL-
1145 PM CDT Sun Jun 25 2023
...A strong thunderstorm will impact portions of southeastern
Crenshaw County through 1230 AM CDT...
At 1144 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm over Glenwood, or 5 miles southeast of Luverne,
moving south at 15 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Luverne, Brantley and Glenwood.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3153 8616 3153 8620 3147 8619 3147 8623
3149 8628 3153 8628 3153 8630 3152 8631
3174 8629 3174 8615 3166 8615 3166 8616
3162 8618 3162 8615 3154 8614
TIME...MOT...LOC 0444Z 354DEG 14KT 3165 8620
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
BlackSpecial weather statement, Jun 26, 12:18 AM CDT, 28 minutes before
Special Weather Statement
National Weather Service Mobile AL
1218 AM CDT Mon Jun 26 2023
ALZ051>053-MSZ067-260615-
Clarke AL-Choctaw AL-Washington AL-Wayne MS-
1218 AM CDT Mon Jun 26 2023
...Strong thunderstorms will impact portions of Choctaw, northwestern
Washington, northwestern Clarke and northern Wayne Counties through
115 AM CDT...
At 1218 AM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from near Dug Hill to 6
miles northwest of Lisman to 3 miles northwest of Crandall to near
Stafford Springs. Movement was southeast at 30 mph.
HAZARD...Winds in excess of 40 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Waynesboro, Butler, Lisman, Silas, Coffeeville, Pennington,
Gilbertown and Toxey.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 500 AM CDT for
southwestern Alabama...and southeastern Mississippi.
&&
LAT...LON 3231 8793 3228 8793 3230 8794 3230 8798
3228 8802 3218 8801 3214 8804 3209 8804
3206 8807 3206 8812 3201 8812 3199 8807
3199 8782 3169 8815 3160 8893 3182 8894
3185 8865 3190 8847 3228 8843 3231 8838
TIME...MOT...LOC 0518Z 297DEG 27KT 3253 8800 3221 8838 3202 8857 3187
8893
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH
BlackThe office that day
Everything else NWS Mobile, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 10:50 PM CDT | Special Weather Statement | MOB | Crenshaw | 40 min |
| Jun 25, 11:05 PM CDT | Severe Thunderstorm Warning | MOB | Crenshaw | 40 min |
| Jun 25, 11:45 PM CDT | Special Weather Statement | MOB | Crenshaw | 45 min |
| Jun 26, 12:18 AM CDT | Special Weather Statement | MOB | Choctaw | 57 min |
| Jun 26, 1:14 AM CDT | Severe Thunderstorm Warning | MOB | Mobile, Washington | 46 min |
| Jun 26, 1:16 AM CDT | Special Weather Statement | MOB | Monroe | 44 min |
| Jun 26, 1:25 AM CDT | Special Weather Statement | MOB | Clarke, Monroe, Washington, Wilcox | 50 min |
| Jun 26, 1:27 AM CDT | Special Weather Statement | MOB | Crenshaw | 48 min |
| Jun 26, 1:56 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin, Mobile, Washington | 64 min |
| Jun 26, 2:01 AM CDT | Special Marine Warning | MOB | 119 min | |
| Jun 26, 2:07 AM CDT | Special Weather Statement | MOB | Butler, Conecuh, Monroe, Wilcox | 53 min |
| Jun 26, 3:00 AM CDT | Severe Thunderstorm Warning | MOB | Baldwin | 45 min |
| Jun 26, 3:11 AM CDT | Special Weather Statement | MOB | Covington, Escambia | 64 min |
| Jun 26, 3:16 AM CDT | Excessive Heat Watch | MOB | Baldwin, Mobile | 12 hr |
| Jun 26, 3:16 AM CDT | Heat Advisory | MOB | Baldwin, Choctaw, Clarke, Escambia, Mobile, Washington | 17 hr |
| Jun 26, 3:56 AM CDT | Severe Thunderstorm Warning | MOB | Covington | 64 min |
| Jun 26, 3:59 AM CDT | Special Marine Warning | MOB | 2 hr | |
| Jun 26, 3:17 PM CDT | Excessive Heat Warning | MOB | Baldwin, Mobile | 29 hr |
| Jun 26, 3:17 PM CDT | Heat Advisory | MOB | Baldwin, Choctaw, Clarke, Conecuh, Covington, Escambia and 3 more | 29 hr |
| Jun 26, 12:31 AM CDT | Severe Thunderstorm Warning | MOB | Greene, Perry, Wayne | 44 min |
| Jun 26, 1:33 AM CDT | Special Weather Statement | MOB | Stone | 42 min |
Nearby
Severe Thunderstorm Warnings in Alabama, 2023Severe Thunderstorm Warnings in Mississippi, 2023Every severe thunderstorm warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.